Tennessee, 2012

Flood and Hail in Tennessee, April 5, 2012

April 5, 2012 · NWS OHX · 9 events in 7 counties and zones

An upper level low pressure system moving directly across Middle Tennessee spawned numerous showers and thunderstorms during the afternoon hours on April 5. Several reports of large hail and one report of flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An upper level low pressure system moving directly across Middle Tennessee spawned numerous showers and thunderstorms during the afternoon hours on April 5. Several reports of large hail and one report of flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 5, 11:51 AM CST, 7 minutes earlier.

Area forecast discussion, Apr 5, 11:51 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 PM CDT THU APR 5 2012

.UPDATE...

18Z TAF DISCUSSION.

&&

.AVIATION...

COLD FRONT HAS MOVED JUST SOUTH OF CKV ATTM...WITH SCATTERED
THUNDERSTORMS NOW DEVELOPING IN ADVANCE OF UPPER LOW MOVING
EASTWARD TOWARDS THE MID STATE. WILL CONTINUE VCTS AND TEMPO
GROUPS FOR TSRA AT ALL AIRPORTS THIS AFTERNOON/EVENING. SOME OF
THE STRONGER STORMS COULD PRODUCE HAIL AT THE AIRPORTS. GENERALLY
VFR CONDITIONS ANTICIPATED...BUT LOW CIGS/VIS NOTED AT CKV WILL
CONTINUE FOR A FEW MORE HOURS. PRECIP TO DIMINISH BY 03Z WILL SKIES
CLEARING OVERNIGHT WITH NORTHEAST WINDS.

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT THU APR 5 2012/

UPDATE...

LATEST SURFACE OBSERVATIONS SHOW COLD FRONT ALONG THE KY/TN
BORDER...WHILE VISIBLE SATELLITE IMAGERY SHOWS WIDESPREAD MID TO
HIGH LEVEL CLOUD COVER ACROSS THE MID STATE THIS MORNING. RADAR
ALSO INDICATES A FEW SHOWERS NOW OVER SOUTHERN ZONES. DESPITE THE
CLOUD COVER...TEMPERATURES ALREADY NEARING FORECAST HIGH
TEMPERATURES FOR TODAY AND WITH FRONT STILL JUST NORTH OF THE CWA
HAVE RAISED HIGHS UP SEVERAL DEGREES ACROSS THE BOARD. WATER VAPOR
IMAGERY SHOWS UPPER LEVEL LOW NEARING MEMPHIS WITH SCATTERED
SHOWERS AND THUNDERSTORMS NOW DEVELOPING JUST AHEAD OF THE
SYSTEM. AS COLD POOL ALOFT ASSOCIATED WITH UPPER LOW CONTINUES
SPREADING INTO MIDDLE TENNESSEE AND COLD FRONT SAGS SLOWLY
SOUTHWARD...ADDITIONAL AND FAIRLY WIDESPREAD SHOWER AND
THUNDERSTORM DEVELOPMENT IS EXPECTED BY AFTERNOON WITH ACTIVITY
CONTINUING INTO THE EVENING HOURS BEFORE DIMINISHING. COLD
TEMPERATURES ALOFT WITH 500MB TEMPS NEARING -20C...MODERATE
CAPE...AND LOW WET BULB ZERO HEIGHTS CONTINUE TO SUGGEST A FEW
STORMS MAY REACH SEVERE LEVELS...WITH HAIL THE BIGGEST THREAT AND
A LESSER THREAT FOR DAMAGING WINDS.

PREV DISCUSSION... /ISSUED 517 AM CDT THU APR 5 2012/

AVIATION 12Z DISCUSSION...
COLD FRONT WILL SETTLE SOUTHWARD ACROSS THE AREA THIS AFTERNOON.
WITH MOISTURE AND INSTABILITY ON THE INCREASE...SHOWERS AND TSTMS
ARE EXPECTED TO DEVELOP MAINLY AFT 18Z. THEN...THE AXIS OF THE
ASSOCIATED UPPER LEVEL LOW WILL MOVE ACROSS THE AREA THIS
EVENING...KEEPING THE CLOUDS AROUND THROUGH 06Z. SKIES TO CLEAR
THEREAFTER.

PREV DISCUSSION... /ISSUED 319 AM CDT THU APR 5 2012/

DISCUSSION...
WEAK FRONTAL BOUNDARY REMAINS STALLED JUST NORTH OF THE BORDER
THIS MORNING...WITH WEAK UPPER RIDGE JUST EAST AND SHORTWAVE IN
THE MS RIVER VALLEY. DEEPEST MOISTURE THIS MORNING NOW WORKING
NORTH AND EAST OF THE CWA...PRETTY MUCH NORTH OF THE SFC/LL
BOUNDARY. A FEW LATE NIGHT STORMS DID POP UP ACROSS OUR NORTHEAST
BUT HAVE SINCE MOVED OUT.

SHWRS/STORMS LAST TWO DAYS REALLY QUITE SCARCE BUT TODAY AND THIS
EVE SHOULD BE BIT DIFFERENT. CLOSED UPPER LOWS CURRENTLY NEARING
NORTHWEST AR EXPECTED TO TRACK EAST-SOUTHEAST...CLIPPING THE CWA
TOWARD EVENING BEFORE HEADING INTO CENTRAL GA TOWARD 06Z.
ADDITIONALLY...COLD FRONT AHEAD OF LOW WILL MOVE ACROSS THE CWA
LATER THIS MORNING/AFTERNOON. DEEPER MOISTURE AND CAPE/INSTABILITY
SHOULD BE READILY AVAILABLE BUT LOW-LEVEL SHEAR WEAK. FEW STORMS
COULD GO SEVERE TODAY PRODUCING MAINLY LARGE HAIL HOWEVER WITH
COLD POOL ALOFT.

BEHIND EXITING UPPER LOWS LATE TONIGHT...DRYING WILL COMMENCE AS
WELL AS A PRETTY UNEVENTFUL EXTENDED PERIOD. UPPER RIDGE BUILDS IN
LATE FRI...THEN PASSES QUICKLY SAT NIGHT. WEAK FRONT WILL SWING
BY ON SUN...WITH MAYBE A ROUGE STORM OR TWO BUT LITTLE MORE. CWA
THEN MOVES INTO A COOLER PATTERN EARLY/MID WEEK AS UPPER LOWS/TROUGHS
REMAIN IN THE EAST. NORTHWEST FLOW ALOFT REGIME COULD BRING ISOLATED
SHOWERS DOWN ACROSS PARTS OF THE AREA MON NIGHT/TUE BUT OVERALL
VERY LITTLE IMPACT EXPECTED. GFS LEANING TOWARD SOMETHING MORE
SIGNIFICANT LATE IN THE WEEK BUT OTHER MEDIUM RANGERS NOT FOLLOWING
SUIT. WILL LEAVE PCPN OUT AT THIS TIME.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

55
Hazardous weather outlook, Apr 5, 3:08 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CDT THU APR 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
408 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY AND EARLY TONIGHT. A COLD FRONT AND AN UPPER LOW
CROSSING THE REGION WILL SET OFF NUMEROUS THUNDERSTORMS. ISOLATED
STORMS MAY PRODUCE LARGE HAIL...AND POSSIBLY DAMAGING WIND...
ESPECIALLY IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Apr 5, 11:48 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1248 PM CDT THU APR 5 2012

TNZ005-006-051830-
MONTGOMERY-STEWART-
1248 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF DOVER...MOVING NORTHEAST AT 5
MPH.

PEOPLE IN EASTERN STEWART AND WESTERN MONTGOMERY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3654 8741 3636 8759 3644 8785 3661 8781

BW

The radar

The Nashville radar (KOHX), 61 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flood. Local standard time, as filed.

Hail, Dickson

When
April 5, 11:58 AM CST
Where
Dickson County, White Bluff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.120, -87.220

Marble to penny size hail was reported.

Hail, Giles

When
April 5, 12:45 PM CST
Where
Giles County, Pulaski
Measured
0.88 in hail
Reported by
Public
Coordinates
35.200, -87.020

Public report via Facebook.

Hail, Rutherford

When
April 5, 1:15 PM CST
Where
Rutherford County, 3 mi NE of Murfreesboro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.881, -86.382

Hail, Hickman

When
April 5, 2:00 PM CST
Where
Hickman County, 0.2 mi ESE of Centerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.779, -87.467

Trained spotter reported quarter size hail near the town square in Centerville.

Hail, Rutherford

When
April 5, 2:03 PM CST
Where
Rutherford County, 5 mi E of Eagleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.750, -86.561

Hail, Williamson

When
April 5, 2:09 PM CST
Where
Williamson County, 3.33 mi N of Mallorys
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.998, -86.796

Quarter size hail was reported along Interstate 65 at Exit 73 in Brentwood.

Hail, Humphreys

When
April 5, 2:10 PM CST
Where
Humphreys County, 0.85 mi SSW of Mc Ewen
Measured
1 in hail
Reported by
Post Office
Coordinates
36.108, -87.635

Quarter size hail was reported at the McEwen Post Office.

Hail, Rutherford

When
April 5, 2:47 PM CST
Where
Rutherford County, Murfreesboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.850, -86.420

Flood, Davidson

When
April 5, 3:15 PM CST to 4:15 PM CST
Where
Davidson County, 0.69 mi NE of Woodbine to 0.53 mi NE of Woodbine
Cause
Heavy Rain
Reported by
Public
Coordinates
36.127, -86.711

Street flooding was reported on East Thompson Lane at Murfreesboro Road with the roadway becoming impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367979, 367980, 367981, 367982, 367983, 367984, 367985, 367986, 367987.